Oklahoma, 2022

Drought in Oklahoma, February 1 to 28, 2022

February 1 to 28, 2022 · NWS OUN · 48 events in 48 counties and zones

Severe to exceptional drought persisted across all of central and western Oklahoma during the month of February with the lack of much significant precipitation.

Where it happened

Every event with a place to put it; 48 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Severe to exceptional drought persisted across all of central and western Oklahoma during the month of February with the lack of much significant precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jan 31, 11:06 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1106 PM CST Mon Jan 31 2022

...New AVIATION...

.SHORT TERM...
(Tonight and Tuesday)
Issued at 330 PM CST Mon Jan 31 2022

THROUGHOUT THE REST OF THE DAY, THERE IS A CHANCE FOR ELEVATED FIRE
WEATHER CONDITIONS IN NORTHWEST OK. RH VALUES WILL BE IN THE UPPER
TEENS, WITH GUSTY SOUTHERLY WINDS SO SPREADING FIRES COULD BE OF
CONCERN SHOULD THEY START.

THIS EVENING, TEMPERATURES WILL STAY QUITE WARM FOR THIS TIME OF
YEAR (I.E., UPPER 40S/LOWER 50S) OWING TO INCREASING CLOUD COVER
LATER THIS EVENING. SOUTHERLY SURFACE WINDS WILL CONTINUE FOR MOST
OF THE AREA THROUGH THE OVERNIGHT HOURS. MOISTURE ACROSS THE AREA
WILL GENRALLY INCREASE WITH THE PERSISTENT SOUTHERLY FLOW THROUGH
TOMORROW MORNING. A COLD FRONT WILL START TO CREEP INTO FAR
NORTHWESTERN OK TONIGHT. WITH THE ADVANCEMENT OF THIS COLD FRONT,
DECIDED TO TAPER THE HIGH TEMPERATURES DOWN TO THE UPPER 50S TO
ACCOUNT FOR THE FRONT MOVING THROUGH CENTRAL OK BY TOMORROW LATE
AFTERNOON. THERE IS A CHANCE FOR SOME RAIN STARTING TUESDAY MORNING
IN NORTH CENTRAL OK, EVENTUALLY SPREADING SOUTHWARD INTO CENTRAL OK.
GUSTY SOUTHERLY WINDS TONIGHT WILL SHIFT TOWARDS THE NORTH TOMORROW
AND WILL BE GUSTY BEHIND THE FRONT.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 153 PM CST Mon Jan 31 2022

Key Points:

* A Winter Storm Watch has been issued for the entire forecast area
  due to moderate to high confidence in an impactful winter storm
  occurring mid-week (Tuesday night through Thursday).
* Multiple types of wintry precipitation are expected with the
  upcoming storm. Northern Oklahoma will see the greatest risk of
  higher snowfall amounts, while central and southeast Oklahoma will
  see a risk of ice accumulation. Confidence remains low as to where
  exactly the transition area will be.
* Forecast snow and ice amounts are starting to stabilize a bit (see
  discussion below for the latest numbers), though confidence in
  these amounts remains low. Be wary when seeing snow or ice amounts
  based on raw model output.
* Dangerously cold wind chills are expected Thursday and Friday
  mornings. Additionally, temperatures will likely not rise above
  freezing for much of the forecast area Wednesday and Thursday
  (possibly Friday).

Meteorological Analysis:

Synoptically, mid week will be characterized by an open wave trough
moving through the western U.S. with a strong cold front pushing
through the forecast area late Tuesday night. As these features
approach, an abundance of moisture will already be in place across
the forecast area (especially southeast Oklahoma), priming us for
moderately high QPF amounts. Subfreezing surface temperatures will
fill in behind the front Wednesday and Wednesday night. 850mb cold
air advection initially looks to keep up with the surface in
northwest Oklahoma, then becomes more sluggish through central and
southeast Oklahoma (resulting in a notable warm nose).

A quick transition to snow across much of northern Oklahoma will
allow for heavier snowfall totals in that area. As the transition
line moves southeast, freezing rain and sleet chances go up due to
the aforementioned warm nose (affecting central and southeast
Oklahoma). Confidence in this overall pattern is moderate (60-80% of
at least 4 inches of snow in northern Oklahoma; 50-70% chance of at
least .1 inches of ice accumulation in southeast Oklahoma) , while
confidence in the details (transition timing and
accumulations...more below) remains low.

*Timing: While models have come into better agreement on the timing
of the front proper, there's still some decent spread in the timing
of the freezing line. Much of northwest Oklahoma should see a
transition to snow overnight Tuesday night. A six hour spread exists
between deterministic models on when the freezing line passes
through central Oklahoma, ranging from early to late morning on
Wednesday (with a significant delay in the 850mb freezing line). The
key message here is uncertainty.

*Amounts: Median storm snow totals continue to remain fairly
consistent...ranging from 1 to 2 inches across southern Oklahoma /
north Texas up to 5 to 6 inches across northern Oklahoma. 90th
percentile (reasonable worst case) amounts remain around 3 to 4
inches in the southeast to 8 to 11 inches across much of western,
central, and northern Oklahoma.

Median ice accumulations remain confined mostly to southeast
Oklahoma (less than .1 inch). Meanwhile, the 90th percentile
accumulations have increase slightly, ranging from around .25 inches
near the I-44 corridor to .35 inches in southeast Oklahoma. Again,
confidence in these amounts remain low, so use them with caution.

With this strong cold front moving in and wintry precipitation in
the forecast, have opted to lower maximum temperatures for Wednesday
and Thursday, leaning closer to the NBM 25th percentile.

Dangerously cold wind chill values are expected Thursday and Friday
mornings. Thursday morning will be breezy allowing wind chills to
drop into the -10 to -15 F range across much of northern and western
Oklahoma (with actual temperatures in the single digits). Winds
should be calmer Friday morning, but clear skies will allow for
temperatures to fall into the single digits across the forecast area
(with resultant wind chills again in the 0 to -10 F range for much
of the forecast area).

More of the model guidance is trending toward lingering snow into
Thursday before wrapping up this system. Forecast confidence beyond
this point is low.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CST Mon Jan 31 2022

Gusty south winds will continue for a while overnight before
diminishing some late. Low clouds are expected to spread north
overnight with MVFR and some IFR ceilings. These will likely
linger through the day across central TAF sites, but may break
across the west with VFR conditions returning. Cold front will
move into northwest Oklahoma by 12Z and push southeast across the
area during the day and into Tuesday evening, clearing all sites.
There will also be an increase in the chance for drizzle by late
afternoon and evening with some snow possible at WWR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  49  58  28  30 /   0  30  80  90
Hobart OK         45  56  28  29 /   0  10  40  80
Wichita Falls TX  48  65  36  40 /   0   0  20  80
Gage OK           33  46  19  23 /   0  10  70  90
Ponca City OK     45  54  23  26 /   0  60  90  90
Durant OK         50  63  45  51 /   0  10  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Watch from Tuesday evening through Thursday
     afternoon for OKZ004>048-050>052.

TX...Winter Storm Watch from Tuesday evening through Thursday
     afternoon for TXZ083>090.

&&

SHORT TERM...25
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Jan 31, 9:40 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
940 PM CST Mon Jan 31 2022

OKZ004>048-050>052-TXZ083>090-020345-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
940 PM CST Mon Jan 31 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
A wintry mix of precipitation is expected Tuesday night through
Thursday across much of Oklahoma and north Texas. A transition
zone from rain to freezing rain, sleet, and eventually snow will
develop across northwestern Oklahoma Tuesday night, and will move
southeastward across Oklahoma and eventually western north Texas
throughout the day Wednesday.

Current estimates for snowfall range from 1 to 6 inches, with
higher amounts in northern Oklahoma. Up to two tenths of an inch
of freezing rain and sleet are possible mainly in southeastern
Oklahoma. Travel impacts are anticipated across the region.
Uncertainty is currently high for precipitation amounts, so check
back for updates as the details for this event become clearer.

.Cold...
Wind chills will drop below zero Thursday morning and again Friday
morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

48 drought. Local standard time, as filed.

Drought, Alfalfa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Atoka

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Beckham

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Bryan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

Drought, Caddo

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Carter

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Drought, Cleveland

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Drought Monitor
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

Drought, Coal

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Comanche

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Drought Monitor
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Drought, Cotton

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Drought Monitor
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

Drought, Custer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Garvin

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Drought Monitor
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

Drought, Grady

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grady forecast zone
Reported by
Drought Monitor
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

Drought, Grant

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Hughes

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Jefferson

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

Drought, Johnston

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Drought Monitor
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

Drought, Kay

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Kiowa

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Lincoln

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Drought, Logan

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Drought, Love

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Love forecast zone
Reported by
Drought Monitor
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Drought, Major

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Marshall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
34.025, -96.769 (the zone’s center; the record gives no point)

Drought, McClain

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McClain forecast zone
Reported by
Drought Monitor
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

Drought, Murray

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Murray forecast zone
Reported by
Drought Monitor
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

Drought, Noble

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Oklahoma

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Drought Monitor
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Drought, Payne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Payne forecast zone
Reported by
Drought Monitor
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Drought, Pontotoc

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Drought Monitor
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Drought Monitor
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Seminole

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Drought Monitor
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

Drought, Stephens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Drought Monitor
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

Drought, Tillman

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011425, 1011426, 1011427, 1011428, 1011429, 1011430, 1011431, 1011432, 1011433, 1011434, 1011435, 1011436, 1011437, 1011438, 1011439, 1011440, 1011441, 1011442, 1011443, 1011444, 1011445, 1011446, 1011447, 1011448, 1011449, 1011450, 1011451, 1011452, 1011453, 1011454, 1011455, 1011456, 1011457, 1011458, 1011459, 1011460, 1011461, 1011462, 1011463, 1011464, and more.